Thoughts on Abilify

I have previously written about the ten different medications my son was prescribed. While they all have their side effects, I’ve always felt the one that was most harmful to Dan was Abilify (aripiprazole). And even though he has not taken this medication in over two and a half years, I can’t seem to escape it. Newspapers, magazines, television and the internet are inundated with ads for Abilify and other antipsychotic drugs. You can even choose a video on YouTube that will tout the benefits of this medication, or qualify for a thirty-day free supply of the drug once you “discuss it with your doctor.”

What’s going on? I don’t understand why any prescription drugs should be advertised anywhere. Advertisements should be reserved for Swiffers and clothing and toys; not for heavy-duty atypical antipsychotics. These are drugs that should be prescribed only after careful thought, consideration, and discussion with a competent psychiatrist, not something to suggest to your doctor because they look so good on TV.

Abilify is typically prescribed for patients with Schizophrenia or Bipolar Disorder. It is also given to enhance the effects of some antidepressants, and this is why Dan was taking it. The antidepressants were supposed to help with the OCD, and the Abilify was supposed to help with the antidepressants. For Dan, it just didn’t work.

That’s not to say that Abilify had no effect on Dan. It affected him tremendously: increased depression, agitation, shakiness, pericarditis, tachycardia, sky-high triglycerides, and extreme weight gain (thirty-five pounds in a few months). And these are just the side effects that were visible. There may have been more.

I’m not a doctor, and I know this drug is surely helpful for some people. But seeing it advertised everywhere somehow minimizes the seriousness of the medication and the pages and pages of dangerous side effects listed on its insert. It would be nice if all of the drug ads could be offset with ones promoting the benefits of meditation, mindfulness, exercise, and healthy eating. It couldn’t hurt, and there are no side effects.

Advertisements
This entry was posted in Mental Health, OCD and tagged , , , , , , , , , . Bookmark the permalink.

14 Responses to Thoughts on Abilify

  1. Gina says:

    I have seen many adds for abilify lately and have wondered why are any medications being advertised in TV? Its crazy. I don’t think there need to be adds for any prescrption medication on TV. What message does this send to our children? -if there is something wrong, take a drug! What happened to the just say no campaign? Medications can be helpful for some people but with research and advice fromhealth care professionals not actors. – forgive my typing…sent from my BB

  2. Tina says:

    I definitely hear you on this one. I too was prescribed Abilify, by my family doctor. Not a good idea at all. I agree about the commercials/ads about drugs. They make it sound so easy–just take this pill, and you’ll be as happy as the actor in this commercial. I feel like they demean the people who are really suffering from the diseases/disorders. A pill doesn’t take away all the pain.

    There’s my rant on the subject. Thank you for your post!

    I didn’t name the drugs I was on, but I did talk about my experiences in being treated (and misdiagnosed) by a family doctor in my latest post.

  3. helpfor dau says:

    I’m glad to hear this. I agree…why would a prescription drug be advertised on tv?? Makes no sense. My 12-year-old daughter has OCD and her SSRI is helping with the anxiety, but not the OCD. Her (previous) doctor wanted to put her on an anti-psychosis drug to help “loosen her thoughts”. After much research and deliberation we decided not to, but to start her on Clomipramine. While it is an older drug and not prescribed too often now, my mother takes it and it has helped her tremendously. My daughter has been on it for about 2 weeks and has adjusted to it fairly quickly. We are still waiting and starting ERP again and hoping the two things help. Good luck with everything, It is really hard.

    • ocdtalk says:

      Clomipramine is one drug Dan never took, so I’m not familiar with it, but I think you made a wise choice staying away from the anti-psychotics, especially for a twelve year old.
      Thanks for your kind words, and I hope things go well for your daughter.

  4. I don’t think drugs should be allowed to be advertised on TV. None of them. It’s waaaayyy too much consumer marketing. Drugs are prescribed by a doctor. Even though people are taking a lot more “control” of their own health these days I think that crosses the line. Leave the drug choices to the doctors.

  5. I just recently got off of Abilify and switched to a different drug. I gained twenty pounds and struggled with severe attention issues (which I never had any ADD symptoms before). Good to read this article and know that I am not the only one.

  6. ocdtalk says:

    Not only are you not the only one, I think these problems with Abilify are widespread. It seems there are a lot of metabolic issues which are not well understood that lead to this unusual weight gain, as well as additional side-effects. Thanks so much for commenting.

  7. I know this is an old post, but I really wanted to chime in on this one. I took Abilify to try and help with the side effects of SSRI’s. I only took it for two weeks. I have been on more drugs than I can remember in the last decade, but nothing was as bad as Abilify. I guess the side effect I got is called skin crawl, but the name doesn’t do it justice. My skin felt like it was its own organism. It felt like it was alive and had a mind of its own. I thought I was losing my mind. Great side effect for somebody with anxiety. I flushed the stuff and told the doc no more. It was after that I learned exactly what the drug is. No way it should be advertised, but it is everywhere.

    • ocdtalk says:

      I welcome comments on all of my posts, old and new, and your comment is such an important one. I have heard of skin crawl, but your description is incredible…..I totally agree; this drug should NOT be advertised. Thanks so much for sharing your experience…..it is sure to help others.

  8. samatoms says:

    I was 30 years old when Abilify poisoned me. I was in the hospital for weeks followed by home care. Abilify gave me diabetes and permanantly high triglycerides. When I was hospitalized my triglycerides had reached 8600.

    Upon contacting Bristol Myer Squibb the company that manufactures this drug I complained. My complaint was dismissed and I was told that I ‘have a choice’ to what I put in my mouth.

    My choice was swayed with all of the advertisments.

    • Thank you so much for commenting and your story is both heartbreaking and disturbing. I am so sorry Abilify affected your health so drastically, and I hope by sharing our stories we can prevent this from happening to someone else. The response you received from the drug company is outrageous….I don’t know how these people can sleep at night.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s